Can Anxiety Cause Bp To Be High At Times And Low At Others? My Heart Rate Has Varied A Lot Over The Past 3 Months Too.

Question

Asked by DavidS

Can Anxiety Cause Bp To Be High At Times And Low At Others? My Heart Rate Has Varied A Lot Over The Past 3 Months Too.

This is a little lengthy. I apologize but I feel that I need to explain my situation. I am a 43 y/o male that has previously had no health issues and I took no meds at all. About three months ago I started feeling very odd. Just not myself. I had an episode about two weeks later where I ended up spending the night in the hospital. My bp went up really high and they had to give me nitroglycerin in the er. They then sent me to Hermann Memorial in Houston. They did an EKG, and echo car diagram, and left a heart monitor on me overnight. During the night a nurse came in and woke me up because my pulse was 43 bpm. She asked if I was an athlete - I am not. All my tests came back good. They released me and said it seemed like anxiety. They recommended seeing a general practitioner. I saw a general practitioner who agreed that it was likely anxiety and prescribed lorazepam (I have a high stress life). For about 3 weeks my bp ran in the good range and then it climbed up in the 150/100 range and stayed. My heart rate was about 90-110 bpm. I went back to the same doctor who then prescribed licinopril 10mg. That brought my bp to a good range of 120/68ish. I felt great at times and then I would feel terrible for days. My bp eventually worked its way back to 145/90 and stayed for days. I doubled up on the bp meds for 2 days and it came down and then went low 90/56. I went back to my regular dose and it stayed low. I'm now taking half a dose for 4 days and it's still low at times (125/73 - 95/56). Tonight I can't sleep. My resting heart rate is from 47 - 58 bpm. My bp is 105/56 and I don't like how I feel. I've had every blood test imaginable ran on me. Could this have been a panic attack that I'm getting over? Maybe I need to come of the meds all together. I rarely take the lorazepam anyway.

Answer

Hi DavidS:

Thanks for writing us with your concerns. From what I can tell, I'm not sure your blood pressure problems are strictly related to stress, hard to say without knowing your complete health history and current assessment. I would be curious to know if they have looked into the renal (kidney) or endocrine aspect to rule out them as a cause. Did they do a renal ultrasound?

First off, don't change or stop any medications without speaking to your physician first. Also, if the physician isn't aware of your recent information of what you typed about-b/p, pulse, and symptoms you need to call and inform him. Below are links that discuss possible causes of high blood pressure as well as risk factors. This information might help direct you with speaking to your physician to see if there is a need to look at other aspects for the cause of increased blood pressure. If you feel your physician isn't listening to your concerns, it may be best for to seek a second opinion.

Causes and Risks-Hypertension

High Blood Pressure Causes

High Blood Pressure Risk Factors

Take care,

Tara, RN

American Heart Association Recommendations are as follows:
Normal-Systolic: less than 120 and Diastolic: less than 80
Prehypertension-Systolic: 120-139 or Diastolic: 80-89 High Blood Pressure
Stage I-Systolic: 140-159 or Diastolic: 90-99 High Blood Pressure
Stage II-Systolic: 160 or higher or Diastolic: 100 or higher
Hypertensive Crisis (Emergency Care Needed)-Systolic: Higher than 180 or Diastolic: Higher than 110.